Paralysis

• Cardiac (ventricular) arrhythmias.

• Loss of deep tendon reflexes.

Hypomagnesemia

Hypomagnesemia happens when the serum magnesium level is less than 1.5 mEq/L. This can be caused by long-term administration of saline infusions which can result in the loss of magnesium and calcium. Diuretics, certain antibiotics, laxatives, and steroids are drug groups that promote magnesium loss. Hypomagnesemia also enhances the action of digitalis and can cause digitalis toxicity.

Patients who have hypomagnesemia may exhibit no signs and symptoms until the serum level approaches 1.0 mEq/L. Signs of severe hypomagnesemia include tetany-like symptoms caused by hyperexcitability (tremors, twitching of the face), ventricular tachycardia that leads to ventricular fibrillation, and hypertension.

Treatment for hypomagnesemia includes:

• Administering intravenous magnesium sulfate in solution slowly. Use an infusion pump to prevent rapid infusion that might result in cardiac arrest.

• Monitoring signs of magnesium toxicity such as hot flushed skin, anxiety, lethargy, hypotension and laryngeal stridor.

• Monitoring EKG and pulse.

• Taking safety precautions for patients who are at risk for seizures and mental confusion.

• Increasing the dietary sources of magnesium including nuts, whole grains, cornmeal, spinach, bananas, and oranges.

Keep calcium gluconate available for emergency reversal of hypermagnesemia as a result of overcorrecting hypomagnesemia.

Phosphorus

Phosphate is the primary anion inside the cell and plays a key role in the function of red blood cells, muscles, and the nervous system. Phosphate is also involved the acid-base buffering and is involved with metabolizing carbohydrates, proteins, and fats. Most of the body's phosphate (about 85%) is found in bones. The rest of it is stored in tissues throughout the body.

Phosphorus is acquired by eating phosphorus-rich foods. Phosphorus is absorbed in the GI tract and excreted in urine and a small amount in feces. It is converted to phosphate in the body.

Both phosphate and calcium levels are regulated by parathyroid hormone (PTH). The amount of phosphate in the blood effects the level of calcium in the blood. Both levels are usually measured at the same time. As the serum calcium concentration increases, the concentration of serum phosphorus decreases and conversely as serum phosphorus increases, serum calcium decreases. The normal range of serum phosphorus is between 2.5 mg/dL and 4.5 mg/dL.

The kidneys regulate the amount of phosphate in the blood. Abnormally high levels of serum phosphate are usually caused by kidney malfunction.

Hyperphosphatemia

Hyperphosphatemia is the condition exhibited by a patient whose serum phosphate is greater than 4.5 mg/dL, which is caused by:

• Underactive parathyroid glands.

• Rhabdomyolysis.

• Healing fractures.

• Untreated diabetic ketoacidosis.

• Certain bone diseases.

• Excessive ingestion of phosphate-containing laxatives.

• Excessive drinking of milk.

• Chemotherapy for neoplastic disease.

• Excessive intake of vitamin D.

• Decrease in magnesium levels as in alcoholism.

• Increased phosphate levels during the last trimester of pregnancy.

Unlike hyperkalemia and hypermagnesemia, acute hyperphosphatemia causes few sudden problems. The major effect is to cause hypocalcemia and tetany if serum phosphate rises too rapidly. Calcium can be deposited in the tissues in hyperphosphatemia.

The treatment for acute hyperphosphatemia is administration of phosphate binding salts, calcium, magnesium, and aluminum although aluminum is avoided in renal failure.

Patients who have hyperphosphatemia show the following signs and symptoms:

• Muscle problems.

• Hyperreflexia.

• Soft tissue calcification.

• Hypocalcemia.

Treatment for hyperphosphatemia can include:

• Restricting foods and drinks (carbonated soda) high in phosphate.

• Treating the underlying cause.

• Institute seizure precautions.

• Administering sevelamer (Renagel).

• Administering calcium supplements.

Hypophosphatemia

Hypophosphatemia occurs in a patient's whose serum phosphate is less than 2.5 mg/dL and is caused by:

• Inadequate intake.

• Overuse of phosphate-binding antacids.

The nurse should monitor the patient for the following signs and symptoms of hypophosphatemia:

• Muscle weakness.

• Rhabdomyolysis.

0 0

Post a comment